Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 61, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Mar 23, 2012, 11:50 PM CDT for DeKalb County, Alabama. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2012, 11:50 PM CDT (04:50 UTC)
- Expired
- Mar 24, 2012, 12:06 AM CDT
- In force
- 16 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2498 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
878
WUUS54 KHUN 240450
SVRHUN
ALC049-240530-
/O.NEW.KHUN.SV.W.0061.120324T0450Z-120324T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1150 PM CDT FRI MAR 23 2012
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DEKALB COUNTY IN NORTHEAST ALABAMA...
* UNTIL 1230 AM CDT
* AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BEATY CROSSROADS...OR ABOUT 16 MILES NORTHEAST OF RAINSVILLE...AND
MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
SULPHER SPRINGS...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR INTERIOR ROOM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3467 8554 3458 8569 3467 8576 3474 8570
3474 8568 3480 8563 3482 8563 3485 8558
3483 8557
TIME...MOT...LOC 0450Z 235DEG 28KT 3470 8564
$$
70/DD1 follow-up statement
278
WWUS54 KHUN 240506
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1206 AM CDT SAT MAR 24 2012
ALC049-240515-
/O.CAN.KHUN.SV.W.0061.000000T0000Z-120324T0530Z/
DEKALB AL-
1206 AM CDT SAT MAR 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEKALB COUNTY IS
CANCELED...
WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY...WEAKENED AND IS
NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELED.
HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING ARE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.
LAT...LON 3467 8554 3458 8569 3467 8576 3474 8570
3474 8568 3480 8563 3482 8563 3485 8558
3483 8557
TIME...MOT...LOC 0505Z 235DEG 28KT 3477 8552
$$
70/DDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 8:40 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 23, 8:40 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 840 PM CDT FRI MAR 23 2012 .UPDATE... MONITORING WX TO SEE IF WILL NEED TO EXPAND LOW POPS FOR THE OVERNIGHT HOURS INTO OUR TN ZONES AND FURTHER WEST TOWARDS THE I65 CORRIDOR. && .DISCUSSION... AT THE SFC...GOOD LOW LEVEL CONVERGENCE IS SEEN WITH CURRENT MSAS DATA OVER MID TN. WHILE AT 5H CLOSED LOW IS MOVING INTO SRN IL AND WAS SPINNING A WEAK VORT MAX ACROSS NRN/CENTRAL AL. LOCAL RADARS WERE SHOWING SCT SHRA AND A FEW TSRA DEVELOPING OVER PARTS OF MID TN...ALSO A SMALL AREA OF SHRA OVER SRN LAWRENCE COUNTY ATTM. DEWPOINT AT MSL IS 46 WHILE AT HUN THE DEWPOINT WAS 55 DEGREES. THUS WEAK CDFNT/TROF LOOKS TO BE JUST WEST OF THE HUN AREA. 18Z GFS MOS SHOW DEWPOINTS DROPPING INTO THE UPPER 40S ARND 09Z TONIGHT IN THE HUN AREA WHICH SHOULD END THE THREAT OF PCPN. NOT EXPECTING ANY SVR WX OVERNIGHT...BUT CANT RULE OUT A FEW STORMS THAT COULD PRODUCE SOME GUSTY WINDS AND SMALL HAIL...MAINLY FOR LOCATIONS EAST OF I65. 07 && .AVIATION... /ISSUED 611 PM CDT FRI MAR 23 2012/ FOR 00Z TAFS...CLOUDS ARE CLEARING OUT OVER TAF SITES ATTM DUE TO AN MID/UPPER LEVEL DRY SLOT AND A WEAK SFC TROF MOVING ACROSS THE AREA. HOWEVER AS THE CLOSED UPPER LOW OVER MO CONTINUES TO MOVE EAST OVERNIGHT...EXPECT MORE VFR CLOUDS TO RETURN TO THE TN VALLEY. WILL NOT INCLUDE ANY PCPN IN TAFS THRU 18Z SATURDAY. AFTER 18Z THE UPPER LOW WILL BEGIN TO SHIFT TO THE SE WHICH WILL INCREASE THE CHC OF SHRA ACROSS THE CWA. FOR NOW WILL GO WITH VCSH IN BOTH TAFS BETWEEN 18Z AND 00Z AND KEEP VFR CONDITIONS THRU THE FCST PERIOD. 07 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 23, 9:06 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 906 PM CDT FRI MAR 23 2012 ALZ001>010-016-TNZ076-096-097-241000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 906 PM CDT FRI MAR 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE OVERNIGHT. SOME STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...HOWEVER NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REGION ONCE AGAIN ON SATURDAY AND EARLY SATURDAY EVENING...AS AN UPPER-LEVEL DISTURBANCE MOVES OVERHEAD. SMALL HAIL WILL BE THE PRIMARY THREAT WITH ANY OF THESE STORMS. OTHERWISE...A WEAK COLD FRONT MOVING SLOWLY ACROSS THE TENNESSEE VALLEY WILL BRING ANOTHER SLIGHT CHANCE OF STORMS TO THE AREA FROM WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Mar 23, 10:54 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1054 PM CDT FRI MAR 23 2012
ALZ008>010-240445-
DE KALB-JACKSON-MARSHALL-
1054 PM CDT FRI MAR 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB...JACKSON AND MARSHALL
COUNTIES UNTIL 1145 PM CDT...
AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTTSBORO TO
COLUMBUS CITY...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LANGSTON.
MARTINTOWN.
SECTION.
DUTTON.
FABIUS...POWELL.
ROSALIE...SYLVANIA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3456 8572 3438 8630 3472 8604 3490 8559
3489 8558
TIME...MOT...LOC 0354Z 245DEG 27KT 3469 8598 3450 8613
CCCSpecial weather statement, Mar 23, 11:10 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1110 PM CDT FRI MAR 23 2012
ALZ008-010-240500-
DE KALB-MARSHALL-
1110 PM CDT FRI MAR 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB AND SOUTHERN MARSHALL
COUNTIES UNTIL MIDNIGHT CDT...
AT 1109 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MCVILLE...OR NEAR ALBERTVILLE...MOVING
NORTHEAST AT 45 MPH.
PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAINTER...LATHAMVILLE.
GERALDINE...SKIRUM.
LAKEVIEW.
PEEKS CORNER...FYFFE.
GUEST...LEBANON.
PINE RIDGE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3418 8614 3418 8619 3413 8625 3411 8630
3429 8631 3457 8570 3439 8563
TIME...MOT...LOC 0409Z 242DEG 38KT 3428 8613
70/DDSpecial weather statement, Mar 23, 11:42 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1142 PM CDT FRI MAR 23 2012
ALZ009-010-240530-
DE KALB-JACKSON-
1142 PM CDT FRI MAR 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DEKALB AND FAR EASTERN
JACKSON COUNTIES UNTIL 1230 AM CDT...
AT 1141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LONG ISLAND TO FLAT
ROCK TO SYLVANIA...AND MOVING EASTWARD AT 30 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
SULPHER SPRINGS.
VALLEY HEAD...HAMMONDVILLE.
MENTONE.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3453 8552 3450 8557 3450 8560 3452 8592
3475 8574 3499 8571 3499 8560 3455 8551
TIME...MOT...LOC 0440Z 273DEG 24KT 3496 8560 3475 8564
3455 8582
70/DDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:54 PM CDT | Special Weather Statement | HUN | Jackson | 51 min |
| Mar 23, 11:10 PM CDT | Special Weather Statement | HUN | DeKalb | 50 min |
| Mar 24, 4:31 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 34 min |
| Mar 24, 4:56 PM CDT | Special Weather Statement | HUN | Morgan | 49 min |
| Mar 24, 5:28 PM CDT | Special Weather Statement | HUN | Jackson | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.